Drug-Induced Photosensitive Reactions And Tanning

A drug-induced photosensitive reaction is the skin inflammation caused due to the combined effects of a chemical and light. It occurs when you take certain medications or apply particular chemicals to your skin and expose it to certain wavelengths of radiation from the sunlight or tanning devices. It usually starts with rashes or an experience of high degree of sunburn on the skin.

The oral medications that cause photosensitive reactions include nonsteroidal anti-inflammatory drugs, such as naproxen, ibuprofen, ketoprofen and celecoxib. Certain diuretics, such as frusemide, bumetanide, hydrochlorothiazide can also cause photosentive reactions. Additionally, some retinoids such as acitretin and isotretinoin may trigger photosensitive reactions.

The externally applied agents that cause photosensitive reactions include sunscreens that contain chemicals, such as benzophenones, salicylates and cinnamates. Certain fragrances, such as musk also trigger photosensitive reactions.

Drug-induced photosensitive reactions are of two types - phototoxic and photoallergic. It is often difficult to differentiate between the two since the same medication or agent may produce both types of reactions.

The most common type is the phototoxic reaction in which the causing agent absorbs a particular wavelength of light. When this agent reaches a required concentration in or on the skin and is exposed to an appropriate wavelength of light, energy is released which damages the adjacent skin tissue. The wavelength of light that produces this reaction depends on the absorption range of the agent. These reactions are dose-dependent and happen to anyone who takes or applies a particular amount of dose required to activate the agent.

A phototoxic reaction starts within hours of exposure to light and manifests in the form of redness, pain and burning sensation. In severe cases it might cause blisters, desquamation (peeling) and hyperpigmentation (abnormally increased coloration of the skin). These symptoms typically peak 24 to 48 hours after the exposure to light and are limited to the areas of the exposed skin.

In a photoallergic reaction, a causing agent is modified in the presence of light wavelength to become antigenic or combine with a tissue antigen. These reactions do not trigger on first exposure to the medication and only after prior or prolonged exposure to an agent. Once sensitized to a particular agent, any following exposure to the offending agent produces a photoallergic reaction. These reactions typically take more than 24 hours and sometimes several days. They are typically eczematous, the symptoms being erythema, pruritis, papules and vesicles.

Photoallergic reactions mainly develop on the areas of the skin that are exposed to light, but can spread to other areas too. These reactions are generally caused by topical agents, but may also result from systemically administered medications.

If you plan to get yourself tanned artificially at a tanning salon then you must know about these drug induced photosensitive reactions so that you may be able to evade them successfully. If you are taking any of the above mentioned drugs then it is advisable that you talk to your doctor before you go for tanning.